Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 56, NWS Topeka, KS

June 27, 2007Jackson County, Pottawatomie County, Shawnee County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 27, 2007, 5:22 PM CDT for Jackson County, Pottawatomie County, Shawnee County, Kansas. It was in force for 4 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 2007, 5:22 PM CDT (22:22 UTC)
Expired
Jun 27, 2007, 9:15 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Jackson County, KS, Pottawatomie County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 39 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 6:21 PM CDTHEAVY RAIN 2.51 N St. Marys, KSSTILL RAINING. TOTAL SINCE HEAVIER RAIN BEGAN AROUND 4PM.
Jun 27, 6:23 PM CDTFLASH FLOOD7 Wsw Mayetta, KSWATER BEGINNING TO FLOW OVER ROADWAYS. AT 150TH AND HWY K WATER IS FLOWING 1 INCH DEEP OVER THE ROAD. WATER FLOWING THROUGH A CREEK HAS REACHED THE BOTTOM OF A BRIDGE NEAR 150TH AND K AS WELL.
Jun 27, 6:27 PM CDTHEAVY RAIN 3.1St. Marys, KSMEASURED IN A RAIN GAUGE IN THE MIDDLE OF THE CITY. 2.9 INCHES OF RAIN WAS MEASURED BY A SPOTTER JUST UP THE ROAD. WATER WAS FLOWING ALONG MANY ROADWAYS...AND SOME PONDING OF WATER WAS OCCURING IN YARDS AND FIELDS.
Jun 27, 6:27 PM CDTHEAVY RAIN 3.25 N Delia, KSMEASURED RAINFALL SINCE 4PM. ROADS FILLED WITH WATER...AND PONDING OF WATER OCCURRING IN THE YARD.
Jun 27, 6:30 PM CDTFLASH FLOOD2 N Delia, KSA QUARTER MILE WEST OF E ROAD AND 122ND...FAST FLOWING WATER UP TO A FOOT DEEP WAS OVER THE ROAD.
Jun 27, 9:00 PM CDTFLASH FLOOD1 N Delia, KSA HALF MILE WEST OF E ROAD AND 118TH...A WATERSHED POND WAS OVERFLOWING ACROSS THE ROAD WITH A DEPTH OF ABOUT 2 FEET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 272224
FFWTOP
KSC085-149-177-280215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
522 PM CDT WED JUN 27 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
  SOUTHERN JACKSON COUNTY IN NORTHEAST KANSAS...
  SOUTHEASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...

* UNTIL 915 PM CDT

* AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS WAS OCCURRING...WITH RAINFALL   
  RATES AS HIGH AS 2 INCHES PER HOUR. IN TOTAL THE RADAR ESTIMATES   
  THERE HAS ALREADY BEEN 1 TO 2 INCHES OF RAINFALL WITH AN           
  ADDITIONAL 1 TO 2 INCHES LIKELY OVER THE NEXT HOUR. THIS IS LIKELY 
  TO CAUSE FLASH FLOODING OF STREAMS AND CREEKS...ESPECIALLY SOLIDER 
  CREEK AND CROSS CREEK.

* LOCATIONS IMPACTED INCLUDE...
  POTAWATOMI INDIAN RESERVATION...
  MAYETTA...
  HOLTON...
  DENISON...
  DELIA...
  EMMETT...
  BELVUE...
  ST MARYS...
  ROSSVILLE...  

AT 515 PM CDT...SPOTTERS REPORT CREEKS ARE RUNNING FULL NEAR MAYETTA.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3919 9612 3911 9598 3934 9558 3959 9557
      3920 9626

$$
3 follow-up statements
000 
WGUS73 KTOP 272327
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
623 PM CDT WED JUN 27 2007

KSC085-149-177-280215-
JACKSON-POTTAWATOMIE-SHAWNEE-
623 PM CDT WED JUN 27 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
NORTHWESTERN SHAWNEE...SOUTHEASTERN POTTAWATOMIE AND JACKSON
COUNTIES...

AT 613 PM CDT...THE POTAWATOMI RESERVATION FIRE DEPARTMENT REPORTED 
A CREEK WAS AT THE BASE OF A BRIDGE NEAR 150 AND K ROAD...AND ANY 
MORE RAIN COULD CAUSE THE CREEK TO GO OVER THE BRIDGE. SPOTTERS AND 
RADAR INDICATE THAT 2 TO 3 INCHES OF RAINFALL IS COMMON ACROSS THE 
AREA. ADDITIONAL RAINFALL AMOUNTS OF AN INCH OR MORE IS POSSIBLE AND 
WILL LIKELY CAUSE THE FLASH FLOODING TO WORSEN.

LOCATIONS IMPACTED INCLUDE...
POTAWATOMI RESERVATION...MAYETTA...HOLTON...EMMETT...DELIA...ST 
MARYS AND DENISON

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO
CROSS FLOWING WATER IN A CAR OR ON FOOT.

LAT...LON 3919 9612 3911 9598 3934 9558 3959 9557
      3920 9626

$$
000 
WGUS73 KTOP 280120
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
815 PM CDT WED JUN 27 2007

KSC149-177-280125-
POTTAWATOMIE-SHAWNEE-
815 PM CDT WED JUN 27 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SHAWNEE AND
POTTAWATOMIE COUNTIES...

AT 815 PM CDT...LAW ENFORCEMENT OFFICIALS REPORTED WATER WAS 
RECEDING ACROSS THE AND THAT CREEKS WERE WITHIN THEIR BANKS. 
THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3921 9603 3922 9579 3928 9568 3943 9569
      3943 9585 3933 9603

$$

KSC085-280215-
JACKSON-
815 PM CDT WED JUN 27 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
SOUTHWESTERN JACKSON COUNTY...

AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE OCCASIONAL MODERATE RAINFALL ACROSS SOUTHERN JACKSON COUNTY 
AND THE POTAWATOMI INDIAN RESERVATION. RAINFALL TOTALS FROM SPOTTER 
REPORTS AND RADAR ESTIMATES INDICATE MANY AREAS RECEIVED AT LEAST 3 
INCHES OF RAIN. FLOOD WATERS ARE EXPECTED TO SLOWLY RECEDE AS THE 
RAINFALL TAPPERS OFF. 

LOCATIONS IMPACTED INCLUDE...
POTAWATOMI RESERVATION...DELIA AND MAYETTA

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

LAT...LON 3921 9603 3922 9579 3928 9568 3943 9569
      3943 9585 3933 9603

$$
000 
WGUS73 KTOP 280206
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
905 PM CDT WED JUN 27 2007

KSC085-280215-
JACKSON-
905 PM CDT WED JUN 27 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 915 PM CDT FOR JACKSON 
COUNTY...

AT 905 PM CDT...LOCAL LAW ENFORCEMENT REPORTS THAT THE FLASH FLOODING
IS NO LONGER OCCURRING AND RUNOFF FROM THE THUNDERSTORMS CONTINUES TO
RECEDE. THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3921 9603 3922 9579 3928 9568 3943 9569
      3943 9585 3933 9603

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 3:23 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 27, 3:23 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
323 PM CDT WED JUN 27 2007

.DISCUSSION...

COMPLEX WEATHER PATTERN OVER THE AREA TODAY. FRONTAL BOUNDARY FROM
THE NORTH LINGERING SOMEWHERE ACROSS NORTH CENTRAL INTO NORTHEAST
KANSAS...WHILE UPPER LOW OVER OKLAHOMA MOVES SLOWLY NORTHWARD.  HAVE
HAD AN INITIAL ROUND OF CONVECTION WITH THE NORTHERN FRONT PROMPTING
HEAVY RAIN ALONG THE KS NE BORDER...AND ARE NOW SEEING A LINE OF
HEAVIER RAINFALL ASSOCIATED WITH SOUTHERN LOW MOVING NORTH INTO EAST
CENTRAL KS ATTM.

DIFFICULT TO REFINE DETAILS WITH ONGOING CONVECTION...HOWEVER DO
THINK THAT BOUNDARY CURRENTLY BISECTING THE CWA WILL CONTINUE TO
MOVE SOUTHWARD SLOWLY THROUGH THE EVENING HOURS. AS UPPER LOW
CONTINUES TO PROGRESS NORTH...EXPECT ONE TO ENHANCE THE OTHER AND
BRING ADDITIONAL AREAS OF HEAVY RAIN TO EAST CENTRAL KANSAS.  STORMS
ARE RATHER PROLIFIC RAIN PRODUCERS...DROPPING AN INCH IN HALF AN
HOUR IN SOME LOCATIONS. SHOWERS AND STORMS HAVE DIMINISHED IN
INTENSITY AS BOUNDARY PASSES...SO THINK OUR NORTHERN COUNTIES WILL
BE OK OUT OF THE WATCH ALTHOUGH LOCALLY HEAVY RAINFALL STILL
POSSIBLE.  SOUTHERN COUNTIES MAY GET A PROLONGED ROUND OF
PRECIPITATION AND THINK THE WATCH IS STILL WARRANTED SO WILL STAY IN
PLACE. HAVE KEPT HIGH POPS ALONG AND SOUTH OF I70 FOR THIS AFTERNOON
INTO TONIGHT...AND DECREASED ALONG THE NORTHERN BORDER TO NO POPS
AFTER MIDNIGHT AS SYSTEM SLOWLY GETS SHUNTED SOUTHWARD BY THE MEAN
FLOW. WILL CARRY LIKELY POPS ALONG/SOUTH OF I35 IN THE MORNING THEN
DIMINISH LATER IN THE DAY AS THREAT DECREASES. HAVE COOLED TEMPS A
BIT AND INCREASED CLOUD COVER AND ADJUSTED QPF TO TRY AND BETTER
CAPTURE ONGOING AND FORECAST PRECIP.

67

THURSDAY NIGHT...WITH THE SLOW MOVEMENT OF THE FRONTAL BOUNDARY
TODAY AND THE MODELS HAVING DIFFICULTY JUST IN INITIALIZATION LEFT
SOME LOW CHANCE TO SLIGHT CHANCE POPS ACROSS EAST CENTRAL KS
OVERNIGHT.  UPPER LEVEL RIDGING WILL BEGIN TO BUILD INTO NORTH
CENTRAL KS OVERNIGHT SO WOULD NOT ANTICIPATE MUCH IN THE WAY OF
PRECIPITATION FURTHER NORTH THAN I35.  AS UPPER LEVEL RIDGING
CONTINUES TO NUDGE EAST FRONTAL BOUNDARY SHOULD SINK SOUTH OF THE
FORECAST AREA BY THE MORNING HOURS SO REMOVED POPS AFTER 12Z FRIDAY.

FRIDAY THROUGH WEDNESDAY...IN GENERAL PATTERN WILL BE CHARACTERIZED
WITH UPPER LEVEL RIDGING AND GRADUAL WARMING.  INITIALLY IN THE
PERIOD BEHIND THE PASSAGE OF THE WEAK COLD FRONT H500 RIDGE WILL
BUILD IN WEST TO EAST ACROSS THE CWA CLEARING OUT ANY LINGERING
PRECIPITATION ACROSS EAST CENTRAL KS BY FRIDAY AFTERNOON.  BAND OF
WESTERLIES WILL SET UP NORTH OF THE H500 RIDGE AXIS BRINGING LEE
SIDE TROUGHING OVER THE WESTERN HIGH PLAINS BY SATURDAY.  LEE
TROUGHING WILL VEER LOW LEVEL WINDS AROUND TO THE SOUTH ACROSS THE
ENTIRE FORECAST AREA BY SUNDAY AFTERNOON.  BETWEEN SOUTHERLY FLOW
AND MOSTLY SUNNY SKIES ASSOCIATED WITH MID TO UPPER LEVEL RIDGING
TEMPERATURES WILL SLOWLY INCREASE THROUGHOUT THE PERIOD.  HIGHS ON
FRIDAY ARE EXPECTED TO TOP OUT IN THE LOWER TO MID 80S.  HIGH
TEMPERATURES WILL THROUGHOUT THE WEEK AND BY MONDAY HIGHS ARE
EXPECTED TO CLIMB INTO THE LOWER TO MID 90S ACROSS THE FORECAST
AREA.  BY TUESDAY NIGHT AND INTO WEDNESDAY THE GFS WAS INDICATING AN
AMPLIFICATION OF THE H500 RIDGE WEST OVER THE ROCKIES AS A FEW
STRONG SHORTWAVES MOVE SOUTH OUT OF CANADA INTO THE GREAT LAKES
REGION.  IF THIS VERIFIES THE FLOW ALOFT WOULD TRANSITION TO
NORTHWEST FLOW WITH AN AMPLIFIED RIDGE OVER THE WESTERN CONUS...AND
A MEAN TROUGH OVER THE EAST COAST.  WITH PERSISTENT SOUTHERLY FLOW
AND TRANSITIONING NORTHWEST FLOW ALOFT TUESDAY NIGHT INTO WEDNESDAY
THERE IS AN INCREASING CHANCE OF A POSSIBLE WEAK FRONTAL PASSAGE OR
EMBEDDED SHORTWAVE PASSAGE THAT COULD SET OFF SOME CONVECTION ACROSS
THE CWA.  WITHOUT MUCH CONFIDENCE IN THESE RELATIVELY SMALL SCALE
FEATURES OUT AT DAY 7 OF THE FORECAST PACKAGE HAVE LEFT THE FORECAST
DRY AT THIS TIME.  THE MIDDLE OF NEXT WEEK WILL HAVE TO BE MONITORED
FOR PRECIPITATION CHANCES IF THE FLOW ALOFT DOES TRANSITION TO A
NORTHWEST FLOW.

CAVANAUGH

&&

.AVIATION...

HAVE CARRIED VFR CONDITIONS INITIALLY AT TAF SITES HOWEVER HAVE IFR
CONDITIONS AT TIME OF GREATEST THREAT FOR HEAVY RAINFALL AND
TSTORMS. HAVE DEPICTED HEAVIEST ROUNDS AT MHK IN THE
AFTERNOON...WITH TOP AND FOE IN THE EVENING HOURS. AS FRONT MOVES
SOUTH THINK THAT WILL BRING CIGS BACK UP TO MVFR IN THE EARLY
MORNING HOURS.

67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 7 PM
THURSDAY FOR KSZ040-054>056-058-059.

&&
Hazardous weather outlook, Jun 27, 4:18 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
418 PM CDT WED JUN 27 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-282130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
418 PM CDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS SHOWERS WITH ISOLATED THUNDERSTORMS ARE
EXPECTED ACROSS THE ENTIRE AREA TONIGHT. LOCALLY HEAVY RAINFALL
IS POSSIBLE TONIGHT WITH THE HIGHEST PROBABILITY OF HEAVY RAIN
EXISTING ALONG AND SOUTH OF THE KANSAS TURNPIKE. AS A RESULT A
FLASH FLOOD WATCH REMAINS IN EFFECT TONIGHT FOR PORTIONS OF EAST
CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FLASH FLOOD WATCH WILL CONTINUE THROUGH 700 PM THURSDAY ACROSS
PORTIONS OF EAST CENTRAL KANSAS...GENERALLY ALONG AND SOUTH OF
INTERSTATE 35. SHOWERS AND THUNDERSTORMS WILL MOVE SLOWLY AND
BRING PERIODS OF MODERATE TO HEAVY RAINFALL ACROSS PORTIONS OF
EAST CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, Jun 27, 12:20 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1220 PM CDT WED JUN 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     HEAVY RAIN       6 NW MUNDEN             39.98N 97.62W
06/27/2007  M2.75 INCH       REPUBLIC           KS   TRAINED SPOTTER

            STORM TOTAL.

1158 AM     HEAVY RAIN       SCANDIA                 39.79N 97.78W
06/27/2007  M2.96 INCH       REPUBLIC           KS   TRAINED SPOTTER

            STORM TOTAL SINCE AROUND 830 AM.

1200 PM     HEAVY RAIN       SCANDIA                 39.79N 97.78W
06/27/2007  M3.30 INCH       REPUBLIC           KS   TRAINED SPOTTER

            STORM TOTAL SINCE BETWEEN 830 AND 900 AM.

&&

JL

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 10:31 AM CDTFlash Flood WarningTOPRepublic4 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.